I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Stopping steroids - anaemia

User
Posted 01 Jan 2016 at 21:09

My 85 year old father, who up until August this year was very active until fatigue and some anaemia set it, was recently discharged into the care of the local hospice rather than the hospital based Macmillan Unit.  He has not been to the hospice but has been assigned a nurse.  He does not want to attend any care at the hospice yet and prefers (for now) to manage at home with assistance of family. 

The assigned Macmillan Nurse, advises weaning my father off 2mg of Dexamethasone daily - prescribed by the Oncologist as his only treatment for advanced metastatic prostate cancer (bones, left hip and some pelvic lymph nodes), after he chose not to re-start hormone therapy due to finding the side-effects too debilatating.  His recent bloods showed he is still anaemic HB 8.2. Bloods were initiated via a call to the local GP because he was feeling so breathless and nobody seemed to be monitoring his condition.  There was a plan to arrange a transfusion. He has only had one transfusion before - 4 units but because it did not make a huge difference we have been told there is little point in repeating the process.  The metastatic bone involvement is probably the cause of the anaemia. He improved when he started the steroids from being very weak, pale, fatigued, breathless, with increased deafness and not eating or drinking, to having a more energy, better hearing and a decent appetite.  This steroid appears to be the only thing helping him feel a little better.  He still gets up and dressed every day.  Why would they want to stop the only thing that is helping him?  The Macmillan Nurse says the side effects are out-weighing the benefits so we should stop them.  Why would the side effects be worse than feeling rougher without anything?  Reading on forums suggests some people get repeated transfusions and even marginal improvements in anaemia can help quality of life. The outcome will be the same eventually, so surely even transient comfort is best? He is also breathless and they say his lungs are fine, with sats at 99% but he struggles to get his breath after even minor exertion now.

He manages his pain on Paracetamol alone.  He worries about using morphine.Doctor said because he was so strong and active before and during his illness, he is affected at this stage of fatigue more acutely then others might.

 I hope to speak to the nurse directly soon but in the meantime, does anyone have any ideas as to why the steroids would be stopped or similar experiences with transfusions?

User
Posted 02 Jan 2016 at 10:03

Hi Karina, welcome to this site and I am sure someone will give you some extra advice but apart from not having any details of your father's cancer I assume that he is in palliative care?

I have asthma as well as PCa and whenever I have to take steroids I always have a hearty appetite and my general well being is improved. I would have thought that the Macmillan nurse could possibly be a little more sympathetic to your fathers condition and see that anything at all that made a difference in his day to day state of mind and health would be worth while.

Is there not any one else that you could talk to? ie doctor, specialist nurse or someone else on his medical team?

I hope you resolve this soon as Tesco's say " every little helps"

Best wishes Chris/Woody

Life seems different upside down, take another viewpoint

User
Posted 02 Jan 2016 at 12:42

Hi Karina,

 

This sounds like the debate over quality versus quantity of life regarding your father. Yes, the ususal procedure is to wean a patient off steroids due to side effects but if your father's disease is resistant to other treatments and the steroids are giving  him a better quality of life, especially if that life is severely limited, you have to ask, what benefit is there to come off the steroids. Definately one to discuss with Dad, what does he want, and with the medical team. Your Dad may prefer to stay on the steroids, that is his decision to make, in order that he can enjoy life as much as possible at this time. Think you are right to query this with the nurses, Best wishes,

 

Fiona.

User
Posted 02 Jan 2016 at 14:30
I totally agree with Fiona and can add a little bit more based on the experience I had when my Husband was in a similar situation. Of course each case is different in some ways so this is just my view.

If the steroids are helping to keep you Dad mobile sufficient that he can get out of bed and dress each day then stopping them is completely counter productive. Once mobility is lost it is incredibly difficult to get it back even after a short time.

2mg daily is a relatively low dose anyway so any side effects will take quite some time to manifest. If and when they stop helping then they should be gradually reduced. If your Dad has a limited amount of time that may never be necessary.

If your Dad has Anaemia caused by his bone mets then transfusions will not help overcome fatigue or breathlessness for very long. Each time the period of improvement shortens measurably so maybe the first couple at best. My Husband had one at this stage and then no further ones in his remaining time. They are also a really taxing event for an elderly or frail person. Blood has to be taken every time and cross matched or at least group typed. A cannula has to be fitted and then depending on how many units being given, the patient is hooked up to the drip for anything from 90 mins to 4 or more hours. It can be a very tiring thing all on its own.

If the Anaemia is from chemo or other temporary treatments then that would be a different situation, transfusions can keep the anaemia at bay until the body recovers its own ability to create the necessary blood cells. My Husband had 5 transfusions through chemo all of which helped him from one chemo session to the next.

Quality of life has to be considered here, the medical team should discuss this with your Dad allowing him to make his own decisions and retain as much control as he can, whilst he is able to over the time he has left. My Husband kept that control right up to the end and it was really important to him.

There are several short documents available to download from the internet that might help you, if you google "guidelines for use of steroids in cancer patients"

I hope you are able to have a productive discussion with the medical team and that your Dad has his say also.

My best wishes to you

xx

Mo

User
Posted 03 Jan 2016 at 22:08

Thank you everyone for taking the time to reply.  I am hoping to get a better explanation of the reasoning behind this decision this week, but it was not one that my father made.  He is already on alternative days as part of the weaning-off process and feels less well on 'none' days.  I will update when I hear the reason in case it is useful to someone else, or if we can request they can continue.  Good luck to everyone in the meantime and thank you once again.

User
Posted 08 Jan 2016 at 21:46

Just to let everyone know - including Woody, Fiona and Mo...It's a 'swings and roundabouts' trade off between feeling a little better in some ways on the steroids, and other problems that we now realise may be caused by them, such as bad muscle wasting and weakness in his thigh muscles, loss of strength generally and difficulty breathing deeply. We will persevere with the weaning off and review if the above problems resolve a little. I think being able to move around unaided, albeit slowly will be more important to Dad than feeling better or hungry, overall. If anyone is interested I can do a further update next week after he has finished the reduction. He will still have the fatigue from anaemia but at least we will not be adding to it hopefully!
In the meantime I appreciate everyone taking time to show interest. Hope all goes well for you too.

User
Posted 08 Jan 2016 at 21:54

Hi Karina, I am pleased that they were able to reassure you that this is in dad's best interests.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 09 Jan 2016 at 02:25

Hi karina
Please do continue with all updates on your dad

run long and prosper

'pooh how do you spell love'

'piglet you dont spell love -you just feel it'

 
Forum Jump  
©2018 Prostate Cancer UK